"I have a hard time imagining that nine medications are all going to interact together very well," says Patrick Bellon of Disabledveterans.org, an organization that helps vets obtain benefits.
The drugs didn't interact well for Ronald Bruce Wedderman, 55, a National Guard staff sergeant who fought in Iraq in 2005. When he returned home to Biloxi, Mississippi, Wedderman's VA doctors prescribed him the antidepressant Trazodone for sleep, on top of Prozac. He says the combination was nearly lethal. "At one point I had two pistols raised to my head on the beach. Somebody called the police. They found me yelling and screaming at people and waving my guns." Wedderman has not taken Trazodone again, and he hasn't tried to kill himself, either.
The causes of suicide are complex, and no single factor is to blame for the rise in self-harm. To their credit, the military and the VA have launched a help line, funded studies, advocated for talk therapies, researched alternative methods, and hired thousands of new mental-health professionals. But they have yet to question a glaring contradiction at work when a soaring number of veterans and soldiers are taking medications that come with suicide warnings. It's a group of drugs that include antidepressants, benzodiazepines, anticonvulsants, and certain atypical antipsychotics like Seroquel. Dr. Peter Breggin, a psychiatrist who testified before Congress about veterans' medication and suicide in 2010, says, "I'd say it is near-criminal to send young men and women off to combat with a 180-day supply of drugs that can cause an increase in violent suicide."
The problem may not be obvious to the military, but it is starting to look crazy to everyone else. "I had a real shit fit with the Army," says Andrew Trotto's mother, Gina Doyle. "This was the all-American kid. He never had psychiatric problems or problems with suicide. They took a young man who was reacting normally to an abnormal situation – which is war – and they shoved him on an antipsychotic. I watched him become a completely different person. My son ended up gaining 40 pounds from all these medications. His hands were shaking and he said, 'I feel like a zombie.' I felt like they were pumping him full of medications and I was watching my son slowly die."